×

zbMATH — the first resource for mathematics

Multi-phase computations in geometrical optics. (English) Zbl 0947.78001
Summary: In this work we propose a new set of partial differential equations (PDEs) which can be seen as a generalization of the classical eikonal and transport equations, to allow for solutions with multiple phases. The traditional geometrical optics pair of equations suffers from the fact that the class of physically relevant solutions is limited. In particular, it does not include solutions with multiple phases, corresponding to crossing waves. Our objective has been to generalize these equations to accommodate solutions containing more than one phase. The new equations are based on the same high-frequency approximation of the scalar wave equation as the eikonal and the transport equations. However, they also incorporate a finite superposition principle. The maximum allowed number of intersecting waves in the solution can be chosen arbitrarily, but a higher number means that a larger system of PDEs must be solved. The PDEs form a hyperbolic system of conservation laws with source terms. Although the equations are only weakly hyperbolic, and thus not well-posed in the strong sense, several examples show the viability of solving the equations numerically. The technique we use to capture multivalued solutions is based on a closure assumption for a system of equations representing the moments.

MSC:
78A05 Geometric optics
78M25 Numerical methods in optics (MSC2010)
35L65 Hyperbolic conservation laws
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Y. Brenier and L. Corrias, Capturing multivalued solutions, to appear. · Zbl 0893.35068
[2] Y. Brenier and E. Grenier. On the model of pressureless gases with sticky particles, to appear. · Zbl 0924.35080
[3] Crandall, M.; Lions, P., Viscosity solutions of Hamilton-Jacobi equations, Trans. amer. math. soc., 277, 1-42, (1983) · Zbl 0599.35024
[4] W.E. Yu, G. Rykov and Ya.G. Sinai, Generalized variational principles, global weak solutions and behavior with random initial data for systems of conservation laws arising in adhesion particle dynamics, to appear. · Zbl 0852.35097
[5] Engquist, B.; Fatemi, E.; Osher, S., Numerical solution of the high frequency asymptotic expansion for the scalar wave equation, () · Zbl 0836.65099
[6] LeVeque, R.J., Numerical methods for conservation laws, (1992), Birkhäuser Basel · Zbl 0847.65053
[7] Nessyahu, H.; Tadmor, E., Non-oscillatory central differencing for hyperbolic conservation laws, J. comput. phys., 87, 408-463, (1990) · Zbl 0697.65068
[8] Qin, F., Finite-difference solution of the eikonal equation along expanding wavefronts, Geophysics, 57, 478-487, (1992)
[9] Strang, G., On the construction and comparison of difference schemes, SIAM J. numer. anal., 5, 506-517, (1968) · Zbl 0184.38503
[10] van Trier, J.; Symes, W.W., Upwind finite-difference calculation of traveltimes, Geophysics, 56, 812-821, (1991)
[11] Vidale, J., Finite-difference calculation of traveltimes, Bull. seism. soc. amer., 78, 2062-2076, (1988)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.